South Dakota, 2007

Hail in South Dakota, August 13, 2007

August 13, 2007 · NWS FSD · 5 events in 4 counties and zones

Thunderstorms produced several events of large hail in southeast South Dakota near and south of Interstate 90 during the late afternoon and early evening of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced several events of large hail in southeast South Dakota near and south of Interstate 90 during the late afternoon and early evening of August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 2:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 13, 2:19 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 PM CDT MON AUG 13 2007

.DISCUSSION...

TEMPERATURES NOT A WARM AS ANTICIPATED...BUT NOT FOR LACK OF WARM
AIR ALOFT. 18Z ABR SOUNDING SHOWED VERY WARM AIR IN THE 800 TO 600
MB LAYER. WARMEST SFC TEMPERATURES WEST OF THE SFC TROF IN CNTRL AND
WRN SD WHERE READINGS ARE IN EXCESS OF 105 DEGREES. FARTHER EAST THE
STORY IS MORE WITH THE HUMIDITY...DEWPOINTS HAVE RISEN INTO THE MID
70S OVER MUCH OF SE SD AND SW MN...EVEN A DEW 77 DEG READING IN TO
NW IA. HIGH DEW POINTS IN COMBINATION WITH TEMPERATURES IN THE UPPER
80S TO MID 90S YIELDING HEAT INDEX VALUES OF 100 TO 105.

DESPITE WARM HUMID AIR IN PLACE...THE CHANCES FOR THUNDERSTORMS
REMAINS LOW ACROSS THE AREA. STRONG CAP IN PLACE OVER THE ERN CWA
DUE TO THE VERY WARM AIR ALOFT...SO NO CHANCE FOR SURFACE BASED
CONVECTIVE DEVELOPMENT THIS EVENING. STILL A VERY SMALL CHANCE IN
THE WEST ALONG THE SFC TROUGH WHERE HEATING CONTINUES...BUT EVEN
HERE THE CAP WILL PROBABLY HOLD. WILL HAVE TO WATCH CONVECTION OVER
ERN ND THE REST OF THIS AFTERNOON...AS THERE IS AN OUTSIDE CHANCE
STORMS COULD MAKE IT INTO THE MARSHALL MN AREA. MOST LIKE STORMS AND
SEVERE WEATHER WILL REMAIN TO THE EAST. LOOK FOR SOME PATCHY FOG TO
DEVELOP AFTER MIDNIGHT.

TUESDAY SHOULD BE A SEASONAL DAY WITH EASTERLY WINDS...SOME HUMIDITY
AND A LESS THAN 20 PERCENT CHANCE FOR PRECIPITATION ALL DAY.
GUIDANCE SEEMS IN LINE WITH MID 80S TO LOW 90S. COULD BE SOME PATCHY
MORNING FOG OVER THE NORTHERN TWO-THIRDS OF THE CWA...BUT DO NOT
EXPECT WIDESPREAD LOW VISIBILITIES.

TUESDAY NIGHT POSES A PRETTY DECENT THREAT FOR RAINFALL FOR MANY
LOCATIONS. FRONT DROPPING THROUGH TODAY WILL STALL IN CENTRAL
NEBRASKA...THEN TRY TO LIFT BACK NORTH ON TUESDAY AFTERNOON AND
EVENING. UPPER LEVELS ONLY MARGINALLY SUPPORTIVE...SO DO NOT PLAN ON
ANY HIGH END POPS. MAIN CONCERN WILL BE IF THUNDERSTORMS DEVELOP
CLOSE TO THE SFC BOUNDARY...WHICH SHOULD BE A LITTLE TOO FAR SOUTH
TO GET US RAIN. HOWEVER...BELIEVE SOMETHING CLOSER TO 925MB WILL
WORK AND THIS WOULD AT LEAST INCLUDE OUR SOUTHERN THIRD IN DECENT
POPS.

BY WEDNESDAY AND WEDNESDAY NIGHT...COULD BE A LOT OF CLOUD COVER AND
AN OUTSIDE CHANCE FOR PRECIP AS MAIN UPPER LEVEL PUSH COMES THROUGH
WEDNESDAY NIGHT...DRIVING COOLER AND DRIER AIR IN FOR THURSDAY. BEST
CHANCE SHOULD BE IN THE SOUTHERN HALF OF THE CWA.

OTHERWISE...FOR THURSDAY...WENT WITH COOLER THAN NORMAL HIGHS AND
PRETTY MUCH DRY FOR ALL LOCATIONS.

IN THE LATTER PERIODS(FRI-MON)...THE CONTINUATION OF QUICK WARM UPS
AND QUICK COOL DOWNS AS RELATIVELY FAST FLOW CRUISES THE NORTHERN
TIER OF THE U.S. FRIDAY NIGHT IN TO SATURDAY STILL LOOKING LIKE THE
BEST SHOT FOR PRECIPITATION...BUT FAR FROM PERFECT. WILL CONTINUE
MID RANGE POPS DURING THIS TIME. INDICATIONS FROM THE MODELS HOWEVER
IS THAT WE WILL TEND TO REMAIN IN A SLIGHTLY COOLER REGIME THAN WE
HAVE BEEN IN...WITH A TENDENCY FOR SFC WINDS TO RANGE FROM NORTHEAST
TO SOUTHEAST MOST DAYS. WITH THIS TYPE OF FLOW PATTERN...ALSO
DIFFICULT TO SUGGEST DRY ON ANY ONE DAY...SO WILL HAVE SOME LOWER
END POPS IN MOST PERIODS. DID NOT STRAY SIGNIFICANTLY ON
TEMPERATURES OR POPS IN ANY ONE PERIOD.

&&

.AVIATION...
VFR SHUD CONT THRU MIDNIGHT...PATCHY MFVR FOG IS LIKELY AT THE TAF
SITE AFTER MIDNIGHT...ESPECIALLY ALONG AND SOUTH OF I90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/LIEBEL
Hazardous weather outlook, Aug 13, 10:03 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT MON AUG 13 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1103 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA
AND PARTS OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND EVENING.
IF ANY STORMS DEVELOP...60 MPH WIND GUSTS AND HAIL UP TO THE SIZE
OF NICKLES ARE POSSIBLE.

FIRE DANGER...
HIGH TEMPERATURES OF 100 TO 105 COMBINED WITH SOUTH WINDS OF 15
TO 20 MPH AND LOWEST RELATIVE HUMIDITIES OF 25 TO 30
PERCENT...SHOULD CAUSE A VERY HIGH FIRE DANGER IN SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

EXCESSIVE TEMPERATURES...
HEAT INDICES OF 100 TO NEAR 105 ARE EXPECTED THIS AFTERNOON IN
MOST OF SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND FAR
NORTHEAST NEBRASKA...WITH 95 TO 100 HEAT INDICES EXPECTED IN MOST
OF SOUTHWEST MINNESOTA. ACTUAL HIGH TEMPERATURES SHOULD RANGE
FROM 100 TO 105 NEAR AND WEST OF THE JAMES RIVER...TO 90 TO 95 IN
SOUTHWEST MINNESOTA THIS AFTERNOON. AFTERNOON DEWPOINT
TEMPERATURES SHOULD RANGE FROM 70 TO 75 EAST IN THE AREA TO THE
60S WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND MOVE
EAST AND SOUTHEAST OVER THE AREA FROM TUESDAY THROUGH TUESDAY
NIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH HAIL UP TO NICKELS
AND 60 MPH WINDS...MAINLY SOUTH OF INTERSTATE 90. LOCALLY HEAVY
RAINFALL OF AROUND AN INCH WILL BE POSSIBLE.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH SOME
HEAVY RAIN IN THE AREA FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA
AND PARTS OF SOUTHWEST MINNESOTA AFTER 4 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 206 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Brule

When
August 13, 4:00 PM CST
Where
Brule County, 14 mi SSW of Pukwana
Measured
1.5 in hail
Reported by
Public
Coordinates
43.593, -99.287

Hail, Gregory

When
August 13, 4:09 PM CST
Where
Gregory County, 4 mi N of Gregory
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.288, -99.430

Hail, Gregory

When
August 13, 4:38 PM CST
Where
Gregory County, 8 mi S of Dallas
Measured
1.5 in hail
Reported by
Public
Coordinates
43.114, -99.520

Hail, McCook

When
August 13, 6:27 PM CST
Where
McCook County, 4 mi NW of Bridgewater
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.591, -97.556

Hail, Turner

When
August 13, 7:20 PM CST
Where
Turner County, 3 mi S of Dolton
Measured
1 in hail
Reported by
Public
Coordinates
43.457, -97.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54839, 54842, 54843, 54854, 54855.